Tornadoes · United States · Minnesota · 2017

EF0 tornado, Marshall, Minnesota, July 19, 2017

This EF0 tornado ran 0.5 miles across Lyon County on July 19, 2017, touching down at 2:00 PM CDT and reaching 50 yards wide. It killed nobody, and did $30,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 19, 2017
Touchdown
2:00 PM CDT (19:00 UTC)
Lifted
2:02 PM CDT (19:02 UTC)
On the ground
2 minutes
Path length
0.5 miles (0.8 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$30,000
County
Lyon County
Touchdown point
44.383, -95.819
Lift-off point
44.390, -95.815
Record number
1707191300-01

The damage survey

5 damage points were recorded along this path by NWS FSD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed in east Central South Dakota during the mid to late morning hours and moved into west central Minnesota along the Highway 14 corridor. These storms produced widespread wind damage, as well as spawned a few brief tornadoes.

Most of the damage to the area was a result of 80 to 100 mph winds. However, there were indications of a very brief tornado that enhanced the damage.

Most of the damage was a result of strong thunderstorm winds of 80 to 100 mph, but the damage survey results showed an indication of a brief tornado that resulted in an enhanced area of damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a severe thunderstorm watch, issued at 17:38 UTC and running to 19:25 UTC.

Issued (UTC)ExpiredProductOffice
17:38 UTC19:25 UTCSevere Thunderstorm WatchFSD
18:15 UTC19:00 UTCSevere Thunderstorm WarningFSD
18:44 UTC19:15 UTCSevere Thunderstorm WarningFSD

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 16:28 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Jul 19, 6:20 AM CDT, 7 hours 40 minutes earlier.

Area forecast discussion, Jul 19, 6:20 AM CDT, 7 hours 40 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
620 AM CDT Wed Jul 19 2017

.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT Wed Jul 19 2017

The main concerns the next 24 hours will be the heat and the
thunderstorm chances.

First the heat. Warm and very humid air will build through the day
as winds turn more southerly into the afternoon. Dew points early
this morning were in the lower to mid 70s across eastern Nebraska
with that humid air expected to advect north through the morning.
Have added in a few counties to the heat advisory but even those not
in the advisory heat indices will be well into the 90s. A few
locations near the Missouri River will likely reach or eclipse 110
degrees for a couple of hours late this afternoon.

The thunderstorm threat becomes very interesting late this afternoon
and early this evening as a strong right entrance region to the
upper jet moves in just northeast of the area. This sets up a very
favorable profile for potential organized severe weather, especially
a wind threat with dry air aloft across southwest MN. A deep inflow
of southerly winds from about 800mb to the surface will quickly
transition to strong southwest flow around 750mb. Winds aloft in the
500mb to 200mb layer running about 70 to 90 knots which might give a
little extra punch to the potential forward propagation into the
strong inflow. CAPE values around 3000 J/kg will also lead towards
the potential for organized severe storms. Suspect a potential for a
few supercells just north of the area late afternoon and evening,
then a turn to the southeast and becoming more of a linear wind
threat with some potential for westward development into the strong
inflow and enhanced EML. The best chance for severe thunderstorms
should be from about 6 pm to 11 pm.

.LONG TERM...(Thursday through Tuesday)
Issued at 344 AM CDT Wed Jul 19 2017

Appears to be another warm sultry day across the region on Thursday.
Cloud debris across the north may keep things a shade cooler, but
with full sun across the south, the heat advisory is warranted.  May
need to expand the headline northward depending on where the clouds
set up.

A series of short waves look to track through the region Thursday
night into Friday morning. Certainly not as much shear as Tuesday
night, but a decent set up for elevated storms capable of producing
hail with very steep lapse rates from 700-500 mb.

A few more disturbances track through the area on Friday night
creating the outside chance for scattered storms across the area.

The weekend looks to be mainly dry with surface ridge building into
the Northern Plains on Sunday.  With the northerly flow developing
on Sunday, cooler conditions will prevail Sunday into Monday before
warmer more humid conditions develop mid week.  Wednesday appears to
be unsettled, with another set of disturbances tracking through the
region topping the ridge across the Central portion of the country.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 617 AM CDT Wed Jul 19 2017

Patchy IFR conditions will be likely through about mid morning
with quickly improving conditions after. Southwest MN and south
central SD are the most likely locations for lower conditions.
After this the concern turns to thunderstorms, with severe weather
likely, especially across northeast SD into west central MN after
22z. Some spotty shower and thunderstorm activity will be possible
before with the better chances north of Interstate 90.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for SDZ038-050-052>054-057>071.

MN...None.
IA...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for IAZ001-012-013-020>022-031-032.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for IAZ031-032.

NE...Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for NEZ013-014.

     Heat Advisory from 1 PM to 8 PM CDT Thursday for NEZ013-014.

&&

SHORT TERM...08
LONG TERM...BT
AVIATION...08
Hazardous weather outlook, Jul 19, 4:37 AM CDT, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 AM CDT Wed Jul 19 2017

IAZ020-031-NEZ013-014-SDZ050-057-058-063>066-068>071-200945-
Plymouth-Woodbury-Dixon-Dakota-Gregory-Brule-Aurora-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-Clay SD-Union-
437 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

The combination of heat and humidity will bring afternoon heat
indices to 105 to 110 across the area through Thursday.

Isolated to scattered thunderstorms will be possible late this
afternoon and evening. A strong storm or two is possible,
especially east of Interstate 29. Large hail and damaging winds
are the primary risks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances continue Thursday night into Friday and into the
upcoming weekend. While the risk of severe storms appears low,
there remains considerable uncertainty on the exact location and
intensity of any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 5 pm.

IAZ001-012>014-021-022-032-SDZ038-039-052>055-059>062-067-200945-
Lyon IA-Sioux-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-Beadle-
Kingsbury-Jerauld-Sanborn-Miner-Lake-Davison-Hanson-McCook-
Minnehaha-Lincoln SD-
437 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

The combination of heat and humidity will will create heat index
values to near 105 across the area today.

Scattered thunderstorms will be possible late this afternoon into
tonight. The highest risk of thunderstorm activity will be
focused across southwest Minnesota, where a complex of storms may
track this evening. Large hail up to half dollar and damaging
winds up to 70 mph are the primary risks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances continue Thursday night into Friday and into the
upcoming weekend. While the risk of severe storms appears low,
there remains considerable uncertainty on the exact location and
intensity of any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ040-056-200945-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Moody-
437 AM CDT Wed Jul 19 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.

.DAY ONE...Today and Tonight

The combination of heat and humidity will create heat index
values in the 90s today.

Strong to severe thunderstorms will be likely late this afternoon
into the evening. Large hail up to golf ball and damaging winds
up to 90 mph are the primary risks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Storm chances continue Thursday night into Friday and into the
upcoming weekend. While the risk of severe storms appears low,
there remains considerable uncertainty on the exact location and
intensity of any thunderstorm activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 19, 12:27 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1227 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     TSTM WND GST     6 NNE HURON             44.44N 98.17W
07/19/2017  E70 MPH          BEADLE             SD   TRAINED SPOTTER

            ALSO NICKEL SIZE HAIL.

&&

MG
Local storm report, Jul 19, 12:31 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1231 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     2 N HURON               44.40N 98.22W
07/19/2017  M83 MPH          BEADLE             SD   ASOS

&&

MG
Local storm report, Jul 19, 12:33 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1233 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     TSTM WND GST     2 N HURON               44.40N 98.22W
07/19/2017  M83 MPH          BEADLE             SD   ASOS

&&

MG
Local storm report, Jul 19, 12:34 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     TSTM WND GST     3 E CAVOUR              44.38N 97.98W
07/19/2017  M72 MPH          BEADLE             SD   MESONET

&&

MG
Local storm report, Jul 19, 1:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
122 PM CDT WED JUL 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND GST     2 NNE BROOKINGS         44.33N 96.77W
07/19/2017  M74 MPH          BROOKINGS          SD   MESONET

&&

MG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 12:00Z

7.0 hours before the tornado, 183 km from the path. July 19, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89643, lifted condensation level 1964 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-07-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -10 square meters per square second, 0 to 6 km bulk shear 44 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89643 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.5 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 00:00Z

5.0 hours after it, 183 km from the path. July 20, 2017.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 14 joules per kilogram, CIN -693, lifted condensation level 1310 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-07-20The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 186 square meters per square second, 0 to 6 km bulk shear 65 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-693 J/kg
Surface CAPE
31 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
2.8 K/km

Open this sounding in Storm Lab

The surface observations

Marshall/Ryan (MML), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
17:00 UTC120° 12 kt1015.9
17:05 UTC130° 13 kt1015.9
17:10 UTC130° 12 kt1015.6
17:15 UTC120° 11 kt1015.2
17:20 UTC120° 11 kt1015.6
17:25 UTC120° 12 kt1015.2
17:30 UTC110° 10 kt1015.2
17:35 UTC 1015.6
17:40 UTC80° 9 kt1015.9
17:45 UTC50° 9 kt1016.6
17:55 UTC10° 11 kt1017.3
17:56 UTC787220° 11 kt1017.3TS
18:00 UTC20° 12 kt1016.9
18:05 UTC40° 13 kt1016.6HZ
18:10 UTC 1016.3HZ
18:15 UTC40° 15 kt1015.9RA
18:20 UTC 1015.9+RA
18:25 UTC40° 14 kt1016.6+RA BR
18:29 UTC73.471.650° 13 kt1016.9+TSRA BR
18:30 UTC60° 12 kt1017.3+RA BR
18:35 UTC30° 5 kt1018.3+RA BR
18:38 UTC71.669.8340° 7 kt1019+RA BR
18:40 UTC 1018.6+RA BR
18:43 UTC71.669.840° 17 kt211018.3+TSRA BR
18:45 UTC40° 16 kt+RA BR
18:50 UTC20° 14 kt1019+RA BR
18:53 UTC69.86820° 14 kt211019+TSRA BR
18:55 UTC +RA BR
18:56 UTC706810° 14 kt1018.6+TSRA BR
19:00 UTC20° 12 kt+RA BR
19:05 UTC160° 5 kt1019+RA BR
19:10 UTC +RA BR
19:10 UTC69.866.2170° 29 kt1014.6+TSRA BR
19:15 UTC66.264.4180° 22 kt311014.9+TSRA BR SQ
19:15 UTC 1014.9+RA BR SQ
19:17 UTC66.264.4170° 25 kt291014.6TSRA BR
19:20 UTC 1014.6RA BR
19:23 UTC66.264.4150° 16 kt301014.9TSRA
19:25 UTC 1015.2-RA
19:30 UTC140° 13 kt1015.2-RA
19:35 UTC90° 11 kt1015.2-RA
19:40 UTC80° 11 kt1015.9-RA
19:42 UTC66.264.480° 11 kt1015.6-TSRA
19:45 UTC80° 12 kt1015.6-RA
19:50 UTC100° 9 kt1015.9-RA
19:50 UTC66.264.4100° 9 kt1015.9-RA
19:51 UTC6765100° 8 kt1015.9-RA
19:55 UTC80° 6 kt1015.9-RA
20:00 UTC90° 7 kt1015.9
20:05 UTC120° 9 kt1015.2
20:10 UTC140° 9 kt1015.2
20:15 UTC140° 6 kt1015.2
20:20 UTC150° 8 kt1015.2
20:25 UTC150° 10 kt1015.2
20:30 UTC 1015.2
20:35 UTC130° 10 kt1015.2
20:40 UTC140° 10 kt1014.9
20:45 UTC140° 8 kt1014.9
20:50 UTC150° 10 kt1014.6
20:55 UTC150° 10 kt1014.2
20:56 UTC7169150° 10 kt1014.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 115 km away, was scanning. The volume nearest the touchdown began at 18:58 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
18:31 UTCTSTM WND GST 611 Wnw Lake BentonLincoln, MN
18:45 UTCTSTM WND DMGLake BentonLincoln, MNTREE BRANCHES DOWN.
19:00 UTCTORNADO 05 Ssw MarshallLyon, MNDELAYED REPORT
19:02 UTCTORNADO 04 S MarshallLyon, MNDELAYED REPORT

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of July 19, 2017

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 199:35 AM CDTEF0Rolette, ND0.325
July 1911:23 AM EDTEF0Pender, NC0.125$10,000
July 192:02 PM CDTEF0Lyon, MN1.550$25,000
July 192:48 PM CDTEF0Brown, MN5.3330
July 195:07 PM CDTEF1Olmsted, MN0.825$40,000
July 195:15 PM CDTEF0Howard, IA0.720$12,000
July 195:25 PM CDTEF1Fillmore, MN2.030$20,000
July 195:30 PM CDTEF0St. Mary Parish, LA0.710
July 196:08 PM CDTEF1Clayton, IA5.84002$840,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.